MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1460
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician advanced the first ruby coil into the target vessel using a non-penumbra microcatheter when it unintentionally detached.The ruby coil was successfully retrieved using a snare device, and was removed.The procedure was completed using another ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact with the proximal end of the pusher assembly.The pull wire and pet bump were distal to the distal detachment tip, and the pet bump material was damaged (ddt).The proximal constraint sphere was separated from the pusher assembly ddt and the detached embolization coil.The embolization coil was covered in dried blood and was damaged.The overall pusher length was approximately 172.5 cm.Conclusions: evaluation of the returned ruby coil revealed the pet lock was intact, the embolization coil was detached, and the pull wire was distal to the ddt.If the pusher assembly elongates past the reach of the pull wire, the embolization coil will likely become detached.This is further supported by the pull wire being distal to the ddt.If the pull wire retracts out of the alignment feature, the precompression can relax causing the pull wire to protrude from the ddt.Further evaluation revealed a damaged embolization coil.If the device is forcefully retracted against resistance, damage such as offset coil winds may occur.The root cause of the initial resistance was unable to be determined.Some of the damage to the embolization coil is likely incidental to the complaint and may have occurred during the reported attempts to retrieve the coil with a snare device.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8219014
Report Number3005168196-2019-00020
Device Sequence Number197538
Product Code HCG
UDI-Device Identifier00814548013046
UDI-Public00814548013046
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2026
Device Catalogue NumberRBY2C1460
Device Lot NumberF81936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date01/04/2019
Supplement Report FDA Received Date04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR
Date Report Sent to FDA01/01/2005